Alert archive / California / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Sacramento, CA

September 20, 2023

NWS Sacramento, CA issued this red flag warning at Sep 20, 2023, 10:42 AM PDT. It took effect at Sep 20, 2023, 11:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2023, 10:42 AM PDT (17:42 UTC)
In effect from
Sep 20, 2023, 11:00 PM PDT
Expired
Sep 21, 2023, 5:00 PM PDT
In force
18 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

284 
WWUS86 KSTO 201742
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1042 AM PDT Wed Sep 20 2023

CAZ213-215>217-263-266-279-202100-
/O.UPG.KSTO.FW.A.0002.230921T0600Z-230922T0100Z/
/O.NEW.KSTO.FW.W.0002.230921T0600Z-230922T0000Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
1042 AM PDT Wed Sep 20 2023

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
213,215,216,217,263,266 AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 PM this evening to 5 PM PDT Thursday. The Fire Weather Watch
is no longer in effect.

* Winds...Northerly winds 15 to 25 mph with gusts 30 to 35 mph.

* Humidity...Tonight: Overnight recoveries of 35 to 55 percent.
  Thursday: Minimum relative humidity of 17 to 25 percent.

* Highest Threat...West side of the Sacramento Valley, mainly 
  along and West of I-5, as well as the northeast foothills.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/sacramento
3 follow-up statements
101 
WWUS86 KSTO 201932
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
1232 PM PDT Wed Sep 20 2023

CAZ213-215>217-263-266-279-211300-
/O.CON.KSTO.FW.W.0002.230921T0600Z-230922T0000Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
1232 PM PDT Wed Sep 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
213,215,216,217,263,266 AND 279...

* Winds...Northerly winds 15 to 25 mph with gusts 30 to 35 mph.

* Humidity...Tonight: Overnight recoveries of 35 to 55 percent. 
  Thursday: Minimum relative humidity of 17 to 25 percent.

* Highest Threat...West side of the Sacramento Valley, mainly 
  along and West of I-5, as well as the northeast foothills.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended

* 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/sacramento
733 
WWUS86 KSTO 210930
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PDT Thu Sep 21 2023

CAZ213-215>217-263-266-279-220000-
/O.CON.KSTO.FW.W.0002.000000T0000Z-230922T0000Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
230 AM PDT Thu Sep 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
213,215,216,217,263,266 AND 279...

* Winds...Northerly winds 15 to 25 mph with gusts 30 to 35 mph.

* Humidity...Overnight recoveries of 30 to 50 percent. Minimum 
  relative humidity of 13 to 23 percent today.

* Highest Threat...West side of the Sacramento Valley, mainly
  along and West of Interstate 5, as well as the northeast 
  foothills.

* Impacts...The combination of gusty wind and low humidity can 
  cause fire to rapidly grow in size and intensity. Outdoor 
  burning is not recommended

* 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/sacramento
694 
WWUS86 KSTO 212354
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
454 PM PDT Thu Sep 21 2023

CAZ213-215>217-263-266-279-220100-
/O.EXP.KSTO.FW.W.0002.000000T0000Z-230922T0000Z/
Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
Southern Sacramento Valley in Yolo-
Sacramento Far Western Placer, southern Sutter and Solano County
Below 1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-Eastern Mendocino NF-
454 PM PDT Thu Sep 21 2023

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES
213, 215, 216, 217, 263, 266 AND 279...

Winds will continue to subside through the evening along with
improving humidity values. Therefore, the Red Flag Warning will
expire at 5 PM PDT this afternoon.

$$

http://weather.gov/sacramento

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 20, 3:10 AM PDT, 7 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 3:10 AM PDT, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
310 AM PDT Wed Sep 20 2023

.SYNOPSIS...
A chance of showers and thunderstorms over the Sierra tonight and
Thursday, otherwise cool and dry weather continues into next
week. Breezy north wind tonight and Thursday will result in
elevated fire weather conditions in the Sacramento Valley.

&&

.Discussion...
Skies are mostly clear across the region early this morning. Smoke
from wildfires burning over northwest California has worked its
way southward and is resulting in some haze and locally poor air
quality around the Sacramento area. Current temperatures are in
the upper 50s to upper 60s across the Central Valley, similar to
readings from 24 hours ago.

The next upstream closed low is currently over western Washington
and is forecast to move southward into southeast Oregon and far
northern Nevada by late Thursday before moving east late in the
week. This system will bring a chance of showers and a few
thunderstorms to the northern Sierra tonight and Thursday, and
will also result in gusty northerly wind (locally up to 35 mph)
through much of the Sacramento Valley tonight into Thursday.
Combined with lowering RH, elevated fire weather conditions are
expected over the western half of the valley into the foothills of
the coast range and a Fire Weather Watch remains in effect.

Less wind is expected Friday into the weekend as short-wave
ridging moves overhead. Temperatures will remain below average.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)...
Pacific frontal system forecast to spread precipitation into NW
portions of the CWA Sunday afternoon into night. Precip then
spreads SE over the forecast area Monday into Tuesday. Models keep
bulk of precip N of I-80. Forecast uncertainty increases towards
midweek as model diverge with solutions, but EC/GFS both showing
drier weather Wednesday than NBM. Below normal high temperatures
forecast through the extended with 70s to lower 80s in the Central
Valley. Gusty winds expected as the system moves through.

&&

.AVIATION...
VFR conditions over interior NorCal next 24 hrs. Isolated
shra/tsra possible over SierNev aft 00z. In Central Vly, sfc wind
mainly below 12 kts exc N Sac Vly aft 03z, areas Nly sfc wind up
to 20 kts. Vcnty of Delta SWly wind 15-25 kts.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this evening through Thursday afternoon
for Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-Eastern Mendocino NF-
Eastern Portion of Shasta/Trinity NF-Northern Sacramento Valley
to Southern Tehama County Line Below 1000 Ft-Northern Sierra
Foothills from 1000 to 3000 Ft. Includes portions of Shasta-
Trinity and Butte Units-Southeast Edge Shasta-Trinity NF and
Western Portions of Tehama-Glenn Unit-Southern Sacramento Valley
in Yolo-Sacramento Far Western Placer, southern Sutter and
Solano County Below 1000 Ft.

&&

Nearby

Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.